Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Sertraline when does it start working and how should I feel

(18 Posts)
Cookiemg Tue 08-Sep-09 15:54:45

I have been taking 50mg of sertraline for two weeks now for pnd. I'm feeling no different and am still waking at 4am where my head floods with negative emotions. My baby is 5 months now so I'm happy to stop breast feeding if I have to to take a different medication.
I need something that makes me feel lighter and focussed. My anxiety is taking the form if feeling very low.

Thanks x

bruffin Tue 08-Sep-09 16:18:27

I think it can take up to 6 weeks to work.I would have though 50g is quite a small dose as well. DH has taken it for many years and just come down to 75g.

weegiemum Tue 08-Sep-09 19:38:58

4-6 weeks to work.

I have always needed a load more than 50mg - am currently on 200mg.

Jacksmama Tue 08-Sep-09 19:44:07

I was told it can take up to a month to work. By then you should feel a bit lighter and less anxious/ frustrated/ low.

I'm sorry you're having PND, it's the pits, isn't it.

Citalopram is another medication that you can breastfeed on. But it didn't do a thing for me, for what it's worth.

weegiemum Tue 08-Sep-09 19:52:34

Citlaopram is not as effective ad as Sertraline!

I love my sertraline!

Jacksmama Tue 08-Sep-09 19:54:33

I like it too. Tried to go off it this past spring because I thought I could cope without... let's say that wasn't a good idea. Much, much better with.

Cookiemg Tue 08-Sep-09 19:58:37

Do you gain weight with it and if so do you care? I ask this because years ago I was on seroxat and gained weight big cared not a jot!

Jacksmama Tue 08-Sep-09 20:05:05

No. Sertraline is actually one of the few drugs that can cause weight loss. It did with me.

weegiemum Tue 08-Sep-09 20:06:29

Yes, the higher the dose, the more weight I lose!! (which I could stand to, tbh!!)

Jacksmama Tue 08-Sep-09 20:11:34

I find it also helps me with impulse eating. (The "I'm not hungry but I am frustrated so what I can find to eat" type of eating.)

What it helps me with the most is that horrible desperate frustration, when I feel like I-just-cannot-cope -one-more-second because the day is going shit or DS is having a strop or whatever - when my internal tension meter heads up into the red and I just want to scream or run away. If that happens a few days in a row I know to increase my dosage for a week or so and then decrease again (ok'd by GP, by the way).

pingapengin Tue 08-Sep-09 20:16:50

Can take up to 8 weeks, are they planning on increasing the dose?

Cookiemg Tue 08-Sep-09 21:53:58

I am going to the doctor on Thursday to see what she says. It sounds as though upping the dose might be the way forward as I feel as though I need to do something. Thank you for all your support x

alypaly Wed 09-Sep-09 20:39:47

i have been on a more old fashioned one called surmontil will makes you more drowsy so you acn get a better nights sleep. The doc gave it to me specifically to help with poor sleep

FourArms Thu 10-Sep-09 07:54:39

Have you tried altering the time of day you take it? I was intially advised to take it in the morning because it can affect your sleep. However, it doesn't affect me in that way at all, so I take it before bed time (I remember then!)

I was bfing when I started taking sertraline, and only stopped bfing a few months ago (so was bfing on ad's for about 2.5 years), we went cold turkey when I stopped bfing, and DS2 had no 'issues' at all with the stopping of bfing (was slightly worried the sertraline had been affecting him in some way).

weegiemum Thu 10-Sep-09 08:00:29

Hope you get on OK at the doc today cookie!

I was at my psychiatrist earlier this week adn she kept my dose up high which I was pleased with, I don't feel ready to come down yet.

I love Jackmama's description about it helping with the can't-cope-for-another-second moments. Thats exactly what it did for me.

bruffin Thu 10-Sep-09 08:03:38

DH was advised to take his at night.

Chezbo Mon 14-Sep-09 21:12:24

I have been to the docs today as I am very teary and have suffered with depression before (8 years ago) but my DD is 7 months old and I have a DS who is now 6. I am not depressed as such but I do cry a lot!! I don't feel like things are rubbish and I don't feel worthless etc. but I do feel like I need to stop crying! I am also very paranoid. I am scared of taking the tablets because of the side effects and I am also scared that they will make me feel more depressed? Does anyone have any advice?

alypaly Tue 15-Sep-09 00:14:30

Not everyone has side effects...try not to be scared of everything

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now